Alert archive / Michigan / Gale Warnings in 2009

Gale Warning 10, NWS Detroit, MI

March 10, 2009

NWS Detroit, MI issued this gale warning at Mar 10, 2009, 4:41 AM EDT. It took effect at Mar 11, 2009, 2:00 AM EDT. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2009, 4:41 AM EDT (08:41 UTC)
In effect from
Mar 11, 2009, 2:00 AM EDT
Expired
Mar 12, 2009, 4:00 AM EDT
In force
26 hr
Issued by
NWS Detroit, MI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Mar 10, 4:13 AM EDT, 28 minutes earlier.

Area forecast discussion, Mar 10, 4:13 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 AM EDT TUE MAR 10 2009

.SHORT TERM...TODAY AND TONIGHT

ANOTHER ACTIVE SHORT TERM IS EXPECTED WITH ADDITIONAL FLOODING STILL
OF CONCERN IN ADDITION TO STRONG WINDS LATE TONIGHT INTO WEDNESDAY.
DEEP LAYER MOISTURE TRANSPORT IS ALREADY EXPANDING INTO THE STATE
FROM THE WEST. FAIRLY STRONG ISENTROPIC ASCENT IS DRIVING THIS AREA
OF RAIN. THIS FORCING IS FORECAST TO TRACK ACROSS SOUTHERN MICHIGAN
THIS MORNING AND PERSIST INTO THE AFTERNOON. MODEL SOUNDINGS
INDICATE WET BULB COOLING POTENTIAL DUE TO THE INITIAL LOW TO MID
LEVEL DRY AIR OVER THE EASTERN LAKES MAY ALLOW SOME SNOW TO MIX IN
AT THE ONSET. WET BULB ZERO HEIGHTS ACTUALLY REMAIN QUITE LOW ACROSS
THE THUMB THROUGH A GOOD PORTION OF THE MORNING...SO WILL ADD SOME
MINOR ACCUMULATIONS IN THIS AREA. THERMAL PROFILES THEN WARM
CONSIDERABLY DURING THE DAY WITH INCREASED MOISTURE ADVECTION.

THE DEEP MID LEVEL TROUGH NOW OVER THE FOUR CORNERS REGION IS
FORECAST TO LIFT INTO THE CENTRAL PLAINS THIS AFTERNOON...ALLOWING
THE SURFACE LOW NOW OVER EASTERN KANSAS TO LIFT INTO WISCONSIN BY
EVENING. THIS WILL SUSTAIN 40 TO 50 KNOT LOW LEVEL INFLOW INTO THE
NORTHERN OHIO VALLEY/SOUTHERN LAKES REGION THROUGHOUT THE DAY. THE
STRONGEST MOISTURE CONVERGENCE AND BETTER INFLUX OF MID LEVEL
INSTABILITY WILL BE FOCUSED ACROSS FAR NORTHERN INDIANA AND
OHIO...WHICH WILL ALLOW THE HEAVIEST RAINFALL TO OCCUR FROM THE
DETROIT METRO AREA SOUTH THIS AFTERNOON. ALL MODEL SOLUTIONS
CONTINUE TO SHOW THE MID LEVEL WAVE AMPLIFYING AND BECOMING
NEGATIVELY TILTED AS IT LIFTS INTO THE NORTHERN GREAT LAKES TONIGHT.
THIS ALONG WITH STRONG EXIT REGION DYNAMICS WILL ALLOW THE SURFACE
LOW TO RAPIDLY DEEPEN AS IT MOVES ACROSS THE NORTHERN GREAT LAKES
TONIGHT. IN RESPONSE AN ADDITIONAL SURGE OF LOW LEVEL THETA E AND
ELEVATED INSTABILITY WILL LIFT INTO SE MICHIGAN. VERY ROBUST
850-500MB LAYER FRONTOGENESIS WILL SUPPORT ADDITIONAL CONVECTION
THROUGH THE EVENING...WITH AGAIN THE BEST CONVECTIVE POTENTIAL
FOCUSED FROM THE DETROIT AREA SOUTH.

OVERALL MODEL QPF RANGES FROM AROUND AN INCH ALONG THE M 59 CORRIDOR
TO ALMOST 2 INCHES NEAR THE STATE LINE. IN CONSIDERING ALL THE RAIN
FROM THIS PAST WEEKEND...THE CURRENT FLOOD WATCH REMAINS JUSTIFIED.
GIVEN THE QPF POTENTIAL ALONG THE M-59 CORRIDOR...WILL ACTUALLY
EXPAND THE FLOOD WATCH ONE ROW OF COUNTIES FARTHER NORTH. MODEL QPF
IS GENERALLY A HALF AN INCH OR LESS FROM FLINT NORTH...SO DO NOT SEE
THE NEED TO GO ANY FARTHER NORTH WITH THE FLOOD HEADLINES.

WIND WILL ALSO BE A CONCERN TONIGHT. THE SPC DAY ONE CONVECTIVE
OUTLOOK ACTUALLY HAS THE SLIGHT RISK RIGHT TO OUR DOORSTEP. THE
DYNAMICS AND ELEVATED CONVECTIVE POTENTIAL ALONG WITH A 50-65 KNOT
WIND FIELD AT 850MB CERTAINLY POSES THE RISK OF DAMAGING WIND GUSTS
ASSUMING THE SURFACE STABLE LAYER IS NOT TOO STRONG. THE TIMING OF
BEST INSTABILITY WILL BE LATE IN THE EVENING AS THE WARM FRONT IS
EXPECTED TO MAKE INROADS INTO SE MI. THE ASSOCIATED COLD FRONT FROM
THE DEEPENING SURFACE LOW IS THEN EXPECTED TO PASS THROUGH SE
MICHIGAN BETWEEN 06Z AND 09Z. A GOOD ISALLOBARIC COMPONENT...STRONG
ISENTROPIC DECENT AND A DEEPENING MIXED LAYER WITHIN ROBUST LOW
LEVEL COLD AIR ADVECTION WILL SET THE STAGE FOR VERY STRONG WIND
GUSTS ALONG AND BEHIND FROPA. THE LATEST MODEL SOUNDINGS INDICATE
THE POTENTIAL FOR 50 TO 60 MPH WIND GUSTS TO MIX TO THE SURFACE LATE
TONIGHT INTO EARLY WED...THUS PROMPTING THE ISSUANCE OF A HIGH WIND
WATCH.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY

VERY WINDY CONDITIONS WILL CONTINUE INTO WEDNESDAY AS STRONG COLD
AIR ADVECTION CONTINUES BEHIND THE DEPARTING LOW PRESSURE SYSTEM.
MIXING HEIGHTS INCREASE TO AROUND 4000 FEET BEHIND THE COLD
FRONT...MIXING DOWN WESTERLY GUSTS TO 45 MPH DURING THE
MORNING...DECREASING TO 35 MPH GUSTS DURING THE AFTERNOON AS THE
PRESSURE GRADIENT SLOWLY RELAXES. DEEP MOISTURE WILL ALREADY BE
GONE BY WEDNESDAY MORNING AS A STRONG MID LEVEL DRY SLOT IS
WRAPPED INTO THE SYSTEM AS IT TRACKS OFF TO THE NORTHEAST. A WEAK
SURFACE TROUGH MOVING THROUGH THE BROADER CYCLONIC FLOW WILL SERVE
TO CREATE SOME LIGHT SNOW SHOWERS OR MORE LIKELY JUST FLURRIES OUT
OF THE SHALLOW MOISTURE THAT REMAINS WITH NO ACCUMULATION
EXPECTED. TEMPERATURES WILL HOLD STEADY OR FALL DURING THE DAY ON
WEDNESDAY WITH PARTLY TO MOSTLY CLOUDY SKIES AND BRISK CONDITIONS.

STRONG HIGH PRESSURE BUILDS FROM THE UPPER MIDWEST INTO THE CENTRAL
GREAT LAKES FROM WEDNESDAY NIGHT INTO THURSDAY. BOTH THE NAM AND GFS
SHOW MOISTURE OFF OF LAKE MICHIGAN GETTING TRAPPED BENEATH THE
STRENGTHENING INVERSION AS THE HIGH BUILDS EASTWARD AND HAVE
INCREASED CLOUD COVER FOR WEDNESDAY NIGHT. VERY DRY AIR ABOVE THIS
LAYER WITH 850MB MOISTURE BELOW 15 PERCENT WILL HELP TO MIX OUT ANY
STRATUS DURING THE DAY ON THURSDAY. LIGHT WINDS AND LOTS OF SUNSHINE
WILL HELP TO MAKE THURSDAY A MORE PLEASANT DAY DESPITE TEMPERATURES
TOPPING OUT NEAR 30 DEGREES. THURSDAY NIGHT WILL BE VERY COLD FOR
THIS TIME OF YEAR AND HAVE CONTINUED TO UNDERCUT GUIDANCE VALUES
WITH STRONG HIGH PRESSURE...1038MB...CENTERED OVERHEAD CREATING
FAVORABLE RADIATIONAL COOLING CONDITIONS. SOME LOCATIONS WILL DROP
INTO THE SINGLE DIGITS ACROSS THE NORTHERN CWA WHILE METRO DETROIT
CAN EXPECT LOWS IN THE TEENS.

AFTER SEVERAL DAYS OF COOL AND DRY WEATHER FOR THE END OF THE
WEEK...THE PATTERN BECOMES MORE ACTIVE AGAIN BY SUNDAY AFTERNOON.
SPLIT FLOW LEFT BEHIND AFTER THE ROBUST TUESDAY SYSTEM WILL
TRANSITION BACK TO ANOTHER HIGHLY AMPLIFIED TROUGH OVER THE WESTERN
UNITED STATES.  SHORTWAVE ENERGY MOVING THIS TROUGH APPROACHES THE
GREAT LAKES REGION BY SUNDAY...SUPPORTING GRADUALLY WARMING
TEMPERATURES AND THE NEXT CHANCE OF RAIN SHOWERS.

&&

.MARINE...

A RAPIDLY DEEPEN SURFACE LOW IS FORECAST TO TRACK ACROSS THE
NORTHERN GREAT LAKES TONIGHT AND THEN INTO CANADA ON WEDNESDAY. THIS
SYSTEM WILL SEND AN ASSOCIATED COLD FRONT ACROSS THE REGION LATE
TONIGHT. VERY STRONG LOW LEVEL COLD AIR ADVECTION AND A
STRENGTHENING GRADIENT WILL SUPPORT STORM FORCE WIND GUSTS OVER
NORTHERN LAKE HURON LATE TONIGHT INTO WEDNESDAY MORNING AND HIGH END
GALE FORCE WINDS ACROSS THE REST OF THE MARINE AREAS.

&&

.PREV DISCUSSION...ISSUED 102 AM EDT TUE MAR 10 2009

AVIATION...

VFR CONDITIONS WITH LIGHT SOUTHEAST WINDS WILL PERSIST THROUGH THE
EARLY MORNING HOURS AS SURFACE HIGH PRESSURE SLIDES TO OUR EAST, BUT
THEN CONDITIONS WILL WORSEN DURING THE DAYLIGHT HOURS AS THE NEXT
LOW PRESSURE SYSTEM AFFECTS SE MICHIGAN. EXPECT RAIN TO SPREAD FROM
WEST TO EAST OVER THE REGION DURING THE MORNING BEGINNING FIRST IN
THE TRI CITIES SHORTLY AFTER SUNRISE AND NOT LONG AFTER OVER THE
REST OF THE REGION. FROM THERE CEILING AND VISIBILITY WILL DROP INTO
THE IFR RANGE DURING THE AFTERNOON AND EVEN INTO LIFR AT DTW/DET AS
A WARM FRONT SETS UP NEAR THE OHIO BORDER. THIS FRONT WILL MAKE A
MOVE NORTHWARD INTO LOWER MICHIGAN DURING THE EVENING HOURS BUT WILL
HAVE TO WAIT UNTIL THE CENTER OF LOW PRESSURE REACHES UPPER MICHIGAN
BEFORE DOING SO. EASTERLY FLOW FROM THE LOWER LAKES TYPICALLY DELAYS
THE NORTHWARD PROGRESS OF FRONTAL BOUNDARIES UNTIL THE ASSOCIATED
SURFACE LOW IS WELL TO OUR NORTH AND WEST WITH A STRONGER SW LOW
LEVEL FLOW INTO LOWER MICHIGAN. THE WARM FRONT WILL LIKELY REACH THE
TRI CITIES BY MIDNIGHT FOLLOWED BY A CHANCE OF THUNDERSTORMS WITH A
STRONG COLD FRONT LATER IN THE NIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH...MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...FROM 8 AM TUESDAY TO 4 AM WEDNESDAY.

     HIGH WIND WATCH...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...FROM 2 AM WEDNESDAY TO 4 PM WEDNESDAY.

LAKE HURON...
     HEAVY FREEZING SPRAY WARNING...LHZ361-LHZ362-LHZ363...FROM 2 AM
     WEDNESDAY TO 4 PM WEDNESDAY.

     STORM WARNING...LHZ361-LHZ362...FROM 2 AM WEDNESDAY TO 4 PM
     WEDNESDAY.

     GALE WARNING...LHZ363-LHZ421-LHZ422-LHZ441-LHZ442-LHZ443-LHZ462-
     LHZ463-LHZ464...FROM 2 AM WEDNESDAY TO 4 PM WEDNESDAY.

LAKE ST CLAIR...
     GALE WARNING...FROM 2 AM WEDNESDAY TO 4 PM WEDNESDAY.

MI WATERS OF LAKE ERIE...
     GALE WARNING...FROM 2 AM WEDNESDAY TO 4 PM WEDNESDAY.

&&

SHORT TERM...SC
LONG TERM....KEC
MARINE.......SC
AVIATION.....BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 9, 4:20 PM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
420 PM EDT MON MAR 9 2009

MIZ075-076-082-083-102030-
WASHTENAW-WAYNE-LENAWEE-MONROE-
420 PM EDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLOOD WATCH IS NOW IN EFFECT TUESDAY AND TUESDAY NIGHT. PLEASE
REFER TO THE LATEST STATEMENT.../FFADTX/...FOR GREATER DETAIL.

PERIODS OF RAIN WITH SCATTERED THUNDERSTORMS WILL DEVELOP TUESDAY
AND TUESDAY NIGHT AS A FRONTAL SYSTEM MOVES THROUGH. SEVERE
WEATHER IS NOT EXPECTED BUT HEAVY RAINFALL AND SMALL HAIL WILL BE
POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP.

AN ARCTIC COLD FRONT WILL MOVE THROUGH THE REGION LATE TUESDAY
NIGHT. ADVISORY CRITERIA WIND GUSTS UP TO 45 MPH ARE POSSIBLE LATE
TUESDAY NIGHT INTO WEDNESDAY FOLLOWING THE PASSAGE OF THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ047>049-053>055-060>063-068>070-102030-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
420 PM EDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF RAIN WITH SCATTERED THUNDERSTORMS WILL DEVELOP TUESDAY
AND TUESDAY NIGHT AS A FRONTAL SYSTEM MOVES THROUGH. SEVERE
WEATHER IS NOT EXPECTED BUT AN ADDITIONAL INCH OF RAINFALL IS
POSSIBLE ACROSS THE REGION. ADDITIONAL MINOR FLOODING WILL BE
POSSIBLE IN LOW LYING AREAS WITH THE POTENTIAL FOR SOME RIVERS TO
RISE ABOVE FLOOD STAGE.

AN ARCTIC COLD FRONT WILL MOVE THROUGH THE REGION LATE TUESDAY
NIGHT. ADVISORY CRITERIA WIND GUSTS UP TO 45 MPH ARE POSSIBLE LATE
TUESDAY NIGHT INTO WEDNESDAY FOLLOWING THE PASSAGE OF THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-102030-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
420 PM EDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON LAKE ST CLAIR AND LAKE ERIE
ON TUESDAY.

A STORM WATCH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY FOR  THE LAKE HURON OPENWATERS NORTH OF PRESQUE ISLE. A
GALE WATCH IS IN EFFECT DURING THIS TIME ALL OTHER MARINE AREAS.
PLEASE SEE THE LATEST MARINE FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 4:28 AM EDTHigh Wind WatchDTXBay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more11 hr
Mar 10, 4:41 AM EDTStorm WarningDTX35 hr
Mar 10, 4:41 AM EDTHeavy Freezing Spray WarningDTX47 hr
Mar 10, 8:42 AM EDTRiver Flood WarningDTXLivingston9 days
Mar 10, 8:52 AM EDTRiver Flood WarningDTXBay, Saginaw4 days
Mar 10, 8:54 AM EDTRiver Flood WarningDTXSaginaw20 hr
Mar 10, 10:42 AM EDTRiver Flood WarningDTXLenawee, Monroe4 days
Mar 10, 10:42 AM EDTRiver Flood WarningDTXMonroe5 days
Mar 10, 10:42 AM EDTRiver Flood WarningDTXMonroe5 days
Mar 10, 3:51 PM EDTHigh Wind WarningDTXBay, Huron, Midland, Saginaw, Sanilac, Tuscola19 hr
Mar 10, 3:51 PM EDTWind AdvisoryDTXBay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more24 hr

Nearby

Gale Warnings in Michigan, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.